Categories

Researchers warn of hazards of inadequately regulated dietary supplements

Posted 15 Jan 2024

After a review of several databases, researchers with Touro College of Pharmacy and Nova Southeastern University’s College of Pharmacy have identified a total of 79,071 reported adverse events related to the use of dietary supplements. The events were reported to U.S. Food and Drug Administration’s (FDA) Center for Food Safety and Applied Nutrition (CFSAN) between 2004 and 2021. Their searches for adverse-event reports included the use of vitamin E (vitamin derivative), beta-sitosterol (plant sterol) yohimbine, kava kava, kratom, garcinia cambogia, herbal products, and OxyElite Pro (marketed for weight loss).

Key points made in their paper include:

  • Vitamin E supplementation has documented interaction with several routine medications.
  • Over a thousand adverse events regarding the use of a prostate support supplement called Super Beta Prostate containing beta-sitosterol were reported to CFSAN in the past two decades. Most of the reports involved finding blood in the urine.
  • Poison centers
Read the rest

Liver toxicity related to herbs and dietary supplements: Online table of case reports.

Posted 07 November 2016

[quote]Over the past 50 years, approximately 19 herbs (minus germander and usnic acid that are no longer sold) and 13 dietary supplements (minus the six no longer sold and vitamin A & niacin due to excess) posed a possible risk for liver injures in certain individuals. The top three herbs with the most number of reported publications (but not cases studies) in descending order, were germander, black cohosh, kava extract, and green tea extract.[/quote]
Read the rest